Forum

Brain lesions - now what?

Hello

I was diagnosed with ‘probable transverse myelitis’ in Feb after a MRI showed a lesion in my cervical spine (I’d gone to the GP twice with strange sensations / heat insensitivity in my hands/fingers; she referred me directly for the MRI to check for disc issues, and the MRI finding led to my referral to a neuro).

Neuro sent me for brain MRI which has shown “more than 9 T2 weighted lesions” in different areas.

My GP phoned me with this news and basically said it’s pointing to MS - she was talking as if this gave the diagnosis, although the neuro’s letter did not specifically mention MS, it just gave the facts.

My next appointment with the consultant is on 8th May - despite the GP’s confidence, I suspect the neuro will not diagnose MS there and then as I’m not sure I fulfil the ‘dissemination in time’ criteria, so I guess it may be classed as CIS and he may want to wait and see, or do another MRI in a few months to look for any changes. (My brain MRI was done without contrast).

I don’t particularly mind waiting, although in a way it would be good to have a definite diagnosis so I feel I can move forward. Just wondering what I should be expecting from the neuro when I see him in May (e.g. a ‘let’s wait and see’ or ‘let’s do more tests’)…

Thanks for reading :slight_smile:

Sarah

hi sarah

how frustrating this waiting is.

nobody can say what the neuro will do on your appointment.

it really is a wait and see.

keep seeing your GP to have any new symptoms added to your medical records.

this will be useful for diagnosis.

carole x

Thank you Carole, obviously no one can predict what he will or won’t say. When I say ‘what I should expect’, I mean whether there’s something I should ask for or about if it is not mentioned. I would like to have asked a few more questions when I first saw him, but it all happened very quickly and was quite a shock so I wasn’t very clued up. I’d like to be prepared this time! So that, for instance, if he does say “no more tests, let’s wait and see” or “let’s do more tests” I can ask relevant questions. The GP has said I should tell the consultant about any new symptoms, rather than the GP, as I’m under his care now. However, I’ve told him about symptoms that have developed since the onset of the funny hands in November (e.g. buzzing down spine when I bend my head forward; tingling in legs), but he has said they’re probably not connected, so I don’t think he’s added them to any record - which I find a bit odd!

Thanks again

Sarah x

hi sarah

are you saying that your gp won’t add to your records?

i’m sure it is required of them.

so if it’s a yes to ms - ask about DMDs (disease modifying drugs) and about an ms nurse.

if it’s a no to ms - ask what else it could possibly be.

if you find your symptoms distressing, say so.

good luck

carole x

Hi Carole

Well I called the GP to ask if I should be telling her about new symptoms - I didn’t get to speak to her directly, the reception passed the question to her, but the reply that came back was - no, tell the consultant now as you are under his care. So I wrote to the consultant by email - he replied and said that the later symptoms were probably not related, but the earlier ones (preceding the fuzzy hands) might be a sign that this episode has been going on longer than we first thought. Anyway I don’t know if he added anything to my records or not.

Anyway a bit of a development today - the GP and consultant actually spoke to each other! I had an email from the consultant to say that it would be classed as ‘isolated CNS demyelination syndrome’. I think the GP was a bit concerned she might have jumped the gun by telling me it was probably MS, so she called the consultant to check with him. He gave her some stats about likely conversion to CDMS, but confirmed that he would be diagnosing CIS for the minute as there is no proof of dissemination in time, based on the one brain scan. The GP then said that the question would now be when to do a follow up scan. They have also recommended I take a course of oral steroids at this point as the symptoms have been constant for over 4 months now - not too distressing, but becoming annoying and distracting now! So I’ll pick up my prescription tomorrow and see how I go with that.

Thanks again for reading :slight_smile:

Sarah x

With regard to ‘dissemination in time’… if you can allude to an occasion prior to whatever symptoms / relapse which provoked these recent rounds of tests, scans and consultations, that might convince your neuro that what you have, is something more than just a single clinically isolated event.

When i first met with the neuro i was referred to, i described the recent ‘sensations’ which were plaguing me, went through my family health history etc and gained an appointment for an MRI. Then as i was leaving, almost as a foot note / after thought, i made mention of some other ‘weird sensations’ experienced six months prior to the recent bout, but to which i paid very little attention.

It transpired that on receipt of my lesion laiden MRI images, my ‘after thought’ contributed to the conclusion of a positive MS diagnosis. No good news perhaps, but it did allow me to hop on board the Tecfidera train without further delay!

Whilst i am disinclined to suggest you ought to fabricate or exaggerate your symptoms and the frequency / severity of their occurrences, there is no harm in making it ‘more easy’ for the neuros to check their required boxes…

Good luck.

Thanks for the reply! On my first appointment with the neuro I told him I’d had no similar episodes - this appointment all happened very quickly and I hadn’t made connections between various things I’d experienced over the last year or so. But after that, I remembered a few odd symptoms that had lasted a week or so here and there, and wrote them all down for him - he said that the symptoms I’d experienced since the funny hands were probably unconnected (this is weird as I’m sure they are part and parcel!) and the ones prior to that suggest that the episode has been going on longer. So at the moment he doesn’t seem to be attributing them to a separate episode. I guess if it is MS then at some point there will be another attack and I’ll know anyway - but as you suggest it would be good not to delay starting treatment if it would help. Interested to see what these steroids will do to the symptoms I have…

Hi Sarah

With regard to the steroids I presume you’ve now started, they may not do anything miraculous. I assume you’re on the 5 day high dose medrol?

Usually, steroids are at their most effective when taken early in a relapse. They aren’t a cure but their aim is to speed up remission of a relapse.

Our response to steroids can differ not only from person to person, but from relapse to relapse. So they may work brilliantly once, then utterly fail to do anything the next time.

And their side effects can be a bit difficult. Firstly, you’ll notice that they taste absolutely disgusting. The metallic taste is horrible. It’s easier to swallow them with milk rather than water, it helps disguise the taste. Then you’ll probably find that the nasty taste stays in your mouth all day. The best way I’ve found to counter this is mints. Even just slowly nibbling extra strong mints does the job. So long as you’ve taken them nice and early in the day, by the time you come to eat dinner you’ll probably be OK.

The next side effect is edginess and wakefulness. They can make you grind your teeth and feel quite edgy. This can also have an effect on your sleep. Many people (mostly women, I wonder why!) find that they end up doing a lot of extra housework while they’re taking steroids.

Lastly, after the end of the course, you may find you feel a bit bruised. Like you’ve been massaged a bit too hard.

Don’t let me put you off them, when they work, they’re great. Just be aware of the side effects, don’t worry too much about these effects, within a few days they’ll be gone. And with a bit of luck they’ll make you feel loads better.

Sue

1 Like

Hi Sue

Thanks for the reply and really useful info! Yes I’m on the medrone, 5 x 100mg x 5 days. So today I took the tablets spaced throughout the day, which I realise now probably wasn’t right! Mind you maybe it’s eased me in gently… I took each one with some type of food, no wonder it says they can cause temporary weight gain, ha ha! I’ll take all 5 at once tomorrow with breakfast. And will buy some mints!

Yes, I have read that they are usually most effective when started soon after the beginning of a relapse / episode - unfortunately I didn’t know what was happening for the first couple of months, and then I was deliberately avoiding the steroid route as I wasn’t finding the symptoms that bad. But the consultant has mentioned them repeatedly now and the GP concurred so I decided to give them a go.

Thanks again

Sarah

Re the weight gain thing, that generally only applies to people who are on steroids for a longer period of time, like a much smaller dose for a good while. I never gained weight due to 5 day high dose courses. (I only gained weight later as a result of low mobility and inactivity!)

Hi Sarah, did the steroids end up having any impact? Hope youre ok. Thanks